MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC.; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC.; STAPLE, IMPLANTABLE
Catalog Number GLC100
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a hemicolectomy, the echelon linear cutter 100 with a green reload fired on the anastomosis and half of the staples hadn't formed.No further details were provided.No patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4) date sent: 4/1/2026 b3: exact event date unk, entered 1/1/2026 as only the year was provided.D4: batch # 743d35 investigation summary the product was returned to ethicon endo-surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the glc100 device was received with no apparent damage with the firing knob forward and with a glcr100g reload loaded in the device.The reload was returned fully fired with the swing tab in locked position.Upon visual inspection of the reload, a crack was observed near the reload pin.In addition, slight nicks were noted on the knife.The anvil was also examined, and scratches were observed on the distal end of the anvil.One possible cause for this type of damage to the knife is when the device is fired over an already existing staple line, hard object or thicker tissue than indicated.Repeatedly firing across existing staple lines can also reduce the ability to cut cleanly.To mitigate the potential for staples getting into the cartridge and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and cartridge jaw in sterile solution and then wipe the anvil and cartridge jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.As part of our quality process, each device is visually inspected and functionally tested during manufacturing to ensure that the device meet the required specifications prior to shipment.Please reference the instruction for use for more information.The device was tested for functionality with a test reload and it fired, cut, and formed all the staples as intended.The staple line and cut line were complete, and the staples meet the staple form release criteria.The event described could not be confirmed as no malformed staples were noted during the functional test and the device fired as expected.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Device history review a manufacturing record evaluation was performed for the finished device batch number 743d35, and no non-conformances were identified.Additional information was requested and the following was obtained: an internal rapid response team met with the local sales team to go over the complaint.Newly converted account in january.Trained all staff on various occasions.The surgeon pulled all of the ¿goal post¿ staples out and used another stapler and over sewed.Sales rep is not sure of what the issue would have been for this.Mentioned the two halves were not locked together.They all do syringe firing technique.None of the staples have formed and were still (as loaded) with straight legs, so in essence hadn¿t hit the anvil pockets and formed.The case was a hemicolectomy.Please note the patients are ok, they completed the procedure with a different stapler and then over sewed the staple line.The surgeons had fired the first reload to perform an enterotomy, then the second firing to close the top/bowel was when the staple formation issue had occurred.How long have they been using the new device? since january who is doing the firing? either the doctor or experienced specialty registrars could be doing the firing depending on experience.The doctor will always check the staple line.1.Were any staples delivered into the tissue at all? yes many 2.What was the appearance of the deployed staples (b-formed, malformed, goal post/legs straight)? goal posts 3.Were there staples missing from the staple line (staples not present/visible on any portion of the staple line)? not too confident to answer 4.Did the device cut the tissue? yes 5.If the device cut, was the cut line complete? yes 6.Could you please clarify if there were any patient consequences? none 7.Could you please clarify if there were any change in the post-operative care of the patient as a result of the event? not that i am aware of 8.Could you please clarify if the product issues that have occurred been reported to customer quality? complaint? yes number above.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/24/2026.D4: batch # 743d35.Investigation summary : the product was returned to ethicon endo-surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the glc100 device was received with no apparent damage with the firing knob forward and with a glcr100g reload loaded in the device.The reload was returned fully fired with the swing tab in locked position.Upon visual inspection of the reload, a crack was observed near the reload pin.In addition, slight nicks were noted on the knife.The anvil was also examined, and scratches were observed on the distal end of the anvil.One possible cause for this type of damage to the knife is when the device is fired over an already existing staple line, hard object or thicker tissue than indicated.Repeatedly firing across existing staple lines can also reduce the ability to cut cleanly.To mitigate the potential for staples getting into the cartridge and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and cartridge jaw in sterile solution and then wipe the anvil and cartridge jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.As part of our quality process, each device is visually inspected and functionally tested during manufacturing to ensure that the device meet the required specifications prior to shipment.Please reference the instruction for use for more information.The device was tested for functionality with a test reload and it fired, cut, and formed all the staples as intended.The staple line and cut line were complete, and the staples meet the staple form release criteria.The event described could not be confirmed as no malformed staples were noted during the functional test and the device fired as expected.Additionally, a photo was provided and it showed the condition of the reported event.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Device history review a manufacturing record evaluation was performed for the finished device batch number 743d35, and no non-conformances were identified.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key24753380
Report Number3005075853-2026-02429
Device Sequence Number10359709
Product Code GDW
UDI-Device Identifier10705036030898
UDI-Public(01)10705036030898(17)280831(10)771D00
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K223760
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGLC100
Device Lot Number771D00
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/07/2026
Supplement Date Received by Manufacturer04/13/2026
Initial Report FDA Received Date04/01/2026
Supplement Report FDA Received Date04/24/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/26/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown